Ok

By continuing your visit to this site, you accept the use of cookies. These ensure the smooth running of our services. Learn more.

One Month On...

A couple of weeks back, I posted here about my experience of the horrid menopausal symptoms and the fact that my GP had prescribed low dose antidepressants to help with this.  I have hummed and hawed quite a lot about posting again on this topic, mostly because thus far I am having a less than pleasant time with the new drugs (according to my GP I am just one of those people who gets a lot of side effects) and also because I was warned it could take a couple of weeks for the initial effects to wear off and that I might feel worse before I felt better...

So, the good bits... no more Ms 'Mardy Cow', irritable, grumpy and not nice to be around, and no more being awake most of the night.  I'd like to say no more night sweats and flushes but, after an initial improvement they've come back with a vengeance (this drug can cause as well as alleviate them!)

The not so good bits... for the first few days, I was very nauseous and experienced some flu-like symptoms: shivers, headaches (I NEVER get headaches) and general bleurghness.  Thankfully that soon passed. I had a week of no appetite followed by a week of permanent hunger, that too seems to have settled down.

However other side effects continue and show no sign of 'attenuating' (the technical term, evidently) as I near a month of swallowing the pills...

Not being grumpy is good, but not feeling anything much is not: comedy doesn't make laugh, sad things don't make me sad, and most strikingly, my natural joy, awe and wonder have upped and left... Beautiful sunset, full moon, lovely flowers, cute kitten: so what... Not liking that at all!  Except I can't even not like...  it's very wierd!

Sleeping better seemed great, until I found myself falling asleep at the drop of a hat, easily sleeping as much as 12 hours a day and never feeling refreshed or awake.  Lethargy looms large and it's only because I am someone with huge self-motivation, and that I have regular commitments, that I get on and do anything at all... it would be so easy to turn into a blob.

Physically, I am as ever side effect prone... dry mouth (I'm getting through two glasses of water on a Sunday morning just to keep going), grinding teeth and some strange facial muscle twitches.

Intellectually my concentration - which I was finally starting to feel had recovered - is impaired and I'm more forgetful again.

So, what have I learned thus far...

I had no clue about the impact of antidepressants on daily life, and now can glimpse just a bit of how hard life can be for someone with depression when the drugs can do this to you.  This is, I think, a good thing, it will give me greater understanding and empathy longer term.

I am due to see my GP later this week for the one month review and I'm really not sure about carrying on with this drug, even though I don't want to go back to being Ms Mardy Cow.  Suggestions from others, who know far better than me, are that the current dose may be too high or too low, or that there may be an alternative drug that is 'cleaner'.

In the meantime, it's practically impossible to annoy me, so feel free to make the most of it! ;-)

Post a comment

Optional